Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Going Insane With Pain !

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:39 AM in Chronic Pain
I have a few medical conditions(diagnosed) which I won't bore you with ,but about 8 years ago I started to experience severe shin pain in one leg any vibrations,or just my trouser legs cause pain as does the weight of the quilt on the bed or touch feels like I was being kicked if it's wind outside this also hurt my leg, 8 year later I have the same problem with both shins and the backs of my legs I also get quite intense hot sharp stinging pains up the backs of my legs,the hot sharp stinging pains can improve with rest ( I have a glass coffee table which I can rest my legs on if it is near the sofa I find the coldness of the glass eases the hot stinging pains)I currently take Gabapentin (which was a god send)and pain patches which can ease the pains for about a day and a half.On the bad days I have to wear 3/4 length trousers.The problem is that about 10-12 years ago people noticed I would end up slurring my speech if It was a long conversation but it would only happen just now and again. But now I find it happens every time I having a discussion and I have eye muscle problems (I have problems trying to keep my left eye open if I need to look-up or sideways..if I am out I have to look at the ground in order to stop my eye closing.So my GP wants me to cut my Gabapentin dose down from 600mg 3x daily to 300mg 3x daily as he thinks the Gabapentin are causing the slurred speech and eye problem (but the problems were starting before the Gabapentin, and I am so worried because at the moment the 600mg do help the shin pains...but each tablet does give some relief which lasts about a hour on my bad days....what am I going to do when my dosage is cut down from 600Mg to 300mg the pain can be so unbearable to start with. I feel like I'm flogging a dead horse it seems as if everyone around me does not understand how much pain I am actually having, I do try to manage without using my crutches some days while in my home .But everyone seems to think the pain cannot be that bad because I try to get around without them ..I'm in my early 40s and hate having to use them at all but no-body seems to understand and I feel like I'm going insane

PS I have developed constant lack of sensitivity in both feet one shin and the back of my left hand ( if I touch them it feels as if I am touching someone else's feet or hand I can feel a pin prick just not touch.
Does anyone know anything about this problem or suffer with the same condition please ?


  • Hi Smiler and welcome to the spinal boards :)

    I am so sorry you are suffering from all of these health issues.

    I can not offer you specific advice - sorry :(

    Have you explained that this started before the G meds to your Dr. ?

    If so what was his/her response?

    I feel your frustration - I too am in my 40's.

    I hope you stay around here and get some support & information - this is a great group of people.

    PS: Please try to post with breaks in between your paragraphs - it is much easier on the eyes ;)
    L1 - S2 "gone" useless in 1 way or another. DDD. RA. Bone Spurs. Tons of nerve damage/issues. Stenosis. Both knees replaced. 50 yrs old. I had a great fall (hence my user name) at age 41 and it has been a domino effect every since.
  • dilaurodilauro ConnecticutPosts: 9,856
    Smiler, it would be real helpful if you could provide additional details regarding your situation. Don't look at going into all situations as boring anyone.
    For instance, after reading your post, I am nogt sure what doctors you have visited and what diagnostic tests you have had.
    Normally when a person is scripted for gabapentin(Neurontin) when they have nerve related pain. Most people associate that with a spinal disc problem and impingement on a nerve root.
    The other situations when that medication is prescribed is for diabetics who suffer from shingles like pain.
    So, as I started of with, I know many other members here would post to thread to offer some insight, but without knowing what is going on with you, it becomes difficult.

    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • Regarding the slurred speech and eye problem have you had a complete neurological work-up to rule out other types of problems or disease?

    Also, have you been tested for "complex regional pain syndrome?" You might want to research it if you are not familiar with it. Your description of your leg pain brought it to mind.

    I hope you will be able to find some answers soon.

  • The only thing I can think to add that the others haven't already touched on, is asking you what type of doctor are you being treated by. If it is just your GP, then please consider getting a referral to a Neurologist for proper evaluation.

    One thing to keep in mind, is that if the speech and eye issues were there prior to starting on the Gabapentin, the medication can exacerbate the symptoms or give the illusion of such. You could be mistaking normal side effects of Gabapentin for your earlier experienced issues.

    As Gwennie pointed out, a complete neurological exam could go a long ways towards finding out the root of your problems.

    Welcome to Spine Health.

This discussion has been closed.
Sign In or Register to comment.